Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 9, NWS Grand Junction, CO

May 29, 2000Eagle County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at May 29, 2000, 5:29 PM MDT for Eagle County, Colorado. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 29, 2000, 5:29 PM MDT (23:29 UTC)
Expired
May 29, 2000, 6:00 PM MDT
In force
31 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Eagle County, CO

The radar

The Denver radar (KFTG), 164 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:40 PM MDTThunderstorm Wind 50 EWolcott, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS55 KGJT 292330
SVRGJT
COC037-300000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
529 PM MDT MON MAY 29 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EAGLE COUNTY IN CENTRAL COLORADO

* UNTIL 600 PM MDT

* AT 526 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 7 MILES
  NORTHWEST OF AVON...OR 38 MILES EAST OF GLENWOOD SPRINGS...MOVING
  NORTHEAST AT 35 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE
  WIND IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHEASTERN EAGLE COUNTY.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WOLCOTT AND
EDWARDS.

DAMAGING WINDS UP TO 65 MPH WERE REPORTED NEAR EAGLE AND AVON WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

LAT...LON 3974 10678 3959 10666 3986 10596 4007 10612

CNJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 29, 2:30 PM MDT, 2 hours 59 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT MON MAY 29 2000

SUB-TROPICAL FETCH OF MOISTURE WEAKER THAN YESTERDAY BUT STILL
STREAMING ACROSS EASTERN UTAH AND WESTERN COLORADO.  PRECIPITABLE
WATER AT DESERT ROCK UPPER AIR SITE DECREASED SIGNIFICANTLY FROM
00Z 1 INCH.. BUT STILL AROUND SIX TENTHS THIS MORNING.  SATELLITE
SOUNDER DATA INDICATE THAT THERES MORE AIR MASS MOISTURE THAN
MODELS INDICATE.  STRONG SURFACE HEATING AND ISENTROPIC UPGLIDE HAS
ALREADY INITIATED BUILDING CUMULI OVER EASTERN UTAH.  STORMS THAT DO
FORM WILL PRODUCE MAINLY STRONG GUSTY WIND.. AND NOT MUCH RAIN
EXCEPT FOR THE HIGHER TERRAIN.  RAINFALL AMOUNTS WILL BE GENERALLY A
TENTH OF AN INCH OR LESS.

FROM SURFACE OBSERVATIONS.. APPEARS THAT COOL FRONT HAS REACHED THE
NORTH FACING SLOPES OF THE UINTA MOUNTAINS.  FORECASTS BECOME A
LITTLE TRICKY ON TUESDAY ON HOW TO RESOLVE THIS FRONT.  MODEL DATA
HAS BACKED OFF ON TIMING OF SURFACE FRONT SWEEPING INTO NORTHWEST
COLORADO.  ETA SUGGESTS TUESDAY EVENING.. BUT AVN MODEL HOLDS OFF
UNTIL WEDNESDAY EVENING WITH A BETTER WIND SHIFT.  MEAN TROUGH AXIS
REMAINS OFF THE PACIFIC NORTHWEST COAST.. THAT WILL KEEP THE FLOW
ALOFT WEST SOUTHWEST THROUGH THE FORECAST PERIOD.  THEREFORE FRONT
WILL BE SLOW TO MOVE INTO NORTHWEST COLORADO.  BUT PROXIMITY OF
FRONT WILL KEEP BREEZY TO WINDY CONDITIONS ACROSS THE AREA THROUGH
THE PERIOD.  WITH FRONT SLOWLY SAGGING SOUTHEASTWARD.. SUB-TROPICAL
TAP WILL SLOWLY BE SHUNTED SOUTHWARD AND CONTINUE TO WEAKEN.  BUT
BELIEVE MODEL INSTABILITY SKEWED DUE TO THE UNDERESTIMATION OF
MID LEVEL MOISTURE.. WILL INDICATE POSSIBILITY OF THUNDER AGAIN
TUESDAY AFTERNOON.  BY WEDNESDAY.. SUB-TROPICAL FETCH SHOULD BE MUCH
WEAKER AND AIR MASS WILL BE TOO DRY FOR MUCH CONVECTION.. EXCEPT
MAYBE NEAR THE FRONT OVER THE NORTHERN MOUNTAINS.

SLIGHTLY COOLER IN THE EXTENDED AS FRONT FINALLY MOVES ACROSS THE
NORTHERN ZONES.  MRF HINTS AT MOISTURE STREAMING FROM THE SOUTH BY
SATURDAY.. BELIEVE THIS IS OVERDONE AND INDICATE GENERALLY DRY
CONDITIONS THROUGH THE PERIOD.

FRISBIE

.GJT...NONE.

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.